Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 243, NWS North Platte, NE

July 29, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2003, 4:13 PM MDT for Cherry County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 4:13 PM MDT (22:13 UTC)
Expired
Jul 29, 2003, 4:45 PM MDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 12:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 292213
SVRLBF
NEC031-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
512 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 545 PM CDT

* AT 504 PM CDT(404 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG 
  A LINE EXTENDING FROM 6 MILES SOUTHWEST OF WOOD LAKE TO 16 MILES 
  WEST OF BROWNLEE TO 12 MILES NORTHWEST OF MULLEN...MOVING 
  SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER BROWNLEE AROUND 520 PM CDT
  RURAL SOUTHEAST CHERRY COUNTY THROUGH 545 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT 
TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4226 10142 4211 10137 4211 10022 4276 10022

$$
JC/CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:13 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 29, 2:13 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT TUE JUL 29 2003

...FORECAST CONCERN...SEVERE STORMS TONIGHT...TEMPS AND RAIN CHANCE
BEYOND...

RAIN CHANCES...

MONDAY AND SATURDAY...
ELECTED TO REMOVE SLIGHT CHC TRW DURING THE EXTENDED FCST BUT
INSERTED CHC TSRA MONDAY NIGHT BEHIND THE DAKOTA BLOWER.
ANOTHER CHC OF STORMS WAS SUGGESTED BY THE AVN SATURDAY AFTN WHICH
POISED 65 TO 70 DEWPOINTS AND SUFFICIENT SHEAR ACROSS WESTERN
NEBRASKA. EVENT LOOKS DIURNALLY DRIVEN.  30KT DEEP LAYER SHEAR IS
INDICATED.

WEDS NIGHT...
THE ETA LIKES WEDS NIGHT WITH LOW LEVEL JET AND UPPER LEVEL
DISTURBANCE MOVING SOUTH.

TONIGHT...
THE MESO ETA SUGGESTS FAIRLY RIPE 800MB THETA E...SHEAR AND MIDLEVEL
COLD POOL WILL SPAWN A SEVERE WEATHER OUTBREAK THIS AFTN AND THIS
EVENING ACROSS NRN ZONES.  FARTHER SOUTH...WEAK SHEAR BUT
SUFFICIENTLY UNSTABLE ATM IS EXPECTED TO PRODUCE LESS ORGANIZED AND
MORE ISOLATED SEVERE STORM ACTIVITY.

TEMPS...
MAIN CONCERN IS SLOWLY EVOLVING DAKOTA LOW DEVELOPING SUNDAY AND
MOVING THROUGH MONDAY.  MID TO UPPER 90S ARE CERTAIN. REST OF FCST
IS A BLEND.

.LBF...NONE.

CDC
Hazardous weather outlook, Jul 29, 2:33 PM MDT, 1 hour 40 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THIS EVENING A LINE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO MOVE SOUTHEAST WITH THE THREAT FOR A FEW STORMS TO REACH
SEVERE LIMITS. BEST MOISTURE CONVERGENCE WILL LIE ACROSS THE NORTH
GENERALLY EAST OF A LINE FROM CODY IN CHERRY COUNTY...TO BREWSTER IN
BLAINE COUNTY...AND SARGENT IN CUSTER COUNTY. NORTHWEST WINDS ALOFT
WILL DRIVE COLDER AIR SOUTHWARD WITH THE FREEZING LEVEL TO LOWER
RESULTING IN THE PRIMARY THREAT TO BE LARGE HAIL. THE POTENTIAL ALSO
EXISTS WITH THE RETURN OF COLDER AIR...COLD AIR FUNNELS.

THE COLD FRONT WILL PUSH SOUTHEAST OF THE OUTLOOK AREA AFTER
MIDNIGHT WITH THE THREAT FOR ADDITIONAL STORMS COMING TO AN END.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED AT THIS TIME THROUGH
MONDAY. AN UPPER LEVEL LOW OVER THE GREAT LAKES REGION WILL ROTATE
SLOWLY EAST THROUGH MONDAY...AS THE UPPER RIDGE REMAINS ANCHORED
OVER THE DESERT SOUTHWEST. A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTH
THROUGH THE PLAINS LATE THURSDAY INTO FRIDAY...THEN THE BOUNDARY
BACKING WEST TO OVER THE HIGH PLAINS FOR THE WEEKEND. UPPER LEVEL
DISTURBANCES MOVING SOUTHEAST INTO THE PLAINS DURING THIS PERIOD
WILL RESULT IN A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG
AND NEAR THE BOUNDARIES THURSDAY NIGHT THROUGH MONDAY. MOISTURE WILL
BE LIMITED IN THE NORTHWEST FLOW WITH CONVECTION THAT DOES FORM TO
BE HIGH BASED...PRODUCING MORE WIND THAN RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK AREA THIS
EVENING AS ISOLATED SEVERE THUNDERSTORM DEVELOPMENT CANNOT BE RULED
OUT IN THE WEST...ALTHOUGH THE PRIMARY THREAT APPEARS ACROSS THE
NORTH.

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:37 AM MDTSevere Thunderstorm WarningLBFSheridan53 min
Jul 29, 2:12 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.